Alert archive / Minnesota / Frost Advisories in 2024
Frost Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at Oct 3, 2024, 1:59 PM CDT for 16 counties in Minnesota; Barron County, Polk County, Rusk County, Wisconsin. It took effect at Oct 4, 2024, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2024, 1:59 PM CDT (18:59 UTC)
- In effect from
- Oct 4, 2024, 1:00 AM CDT
- Expired
- Oct 4, 2024, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Chippewa County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN, Barron County, WI, Polk County, WI, Rusk County, WI
The radar
The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -194 m²/s²
- 0-3 km storm-relative helicity
- -216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS73 KMPX 031859 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 159 PM CDT Thu Oct 3 2024 MNZ041>045-047>050-052>057-064-WIZ014>016-040500- /O.NEW.KMPX.FR.Y.0004.241004T0600Z-241004T1400Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Polk-Barron-Rusk- Including the cities of Morris, Willmar, Rice Lake, Cambridge, Princeton, Long Prairie, Osceola, Madison, St Cloud, Montevideo, Benson, Glenwood, Ladysmith, Sauk Rapids, Granite Falls, Little Falls, Mora, Center City, and Alexandria 159 PM CDT Thu Oct 3 2024 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Portions of central, east central, and west central Minnesota and northwest Wisconsin. * WHEN...From 1 AM to 9 AM CDT Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TDH
2 follow-up statements
657 WWUS73 KMPX 040311 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1011 PM CDT Thu Oct 3 2024 MNZ041>045-047>050-052>057-064-WIZ014>016-041300- /O.CON.KMPX.FR.Y.0004.241004T0600Z-241004T1400Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Polk-Barron-Rusk- Including the cities of Cambridge, Little Falls, Glenwood, Alexandria, Granite Falls, Long Prairie, Sauk Rapids, Mora, Montevideo, Rice Lake, Center City, Osceola, St Cloud, Morris, Madison, Princeton, Ladysmith, Benson, and Willmar 1011 PM CDT Thu Oct 3 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of central, east central, and west central Minnesota and northwest Wisconsin. * WHEN...Until 9 AM CDT Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
317 WWUS73 KMPX 041353 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 853 AM CDT Fri Oct 4 2024 MNZ041>045-047>050-052>057-064-WIZ014>016-041500- /O.EXP.KMPX.FR.Y.0004.000000T0000Z-241004T1400Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Polk-Barron-Rusk- Including the cities of Alexandria, Willmar, Madison, Montevideo, Morris, St Cloud, Sauk Rapids, Princeton, Rice Lake, Glenwood, Center City, Osceola, Long Prairie, Benson, Granite Falls, Cambridge, Ladysmith, Mora, and Little Falls 853 AM CDT Fri Oct 4 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... As temperatures warm under sunny skies the frost is melting or has melted. $$ NDC
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:23 PM CDT, 1 hour 36 minutes earlier. Its key messages:
- A cold front Saturday will again bring southwest wind gusts in excess of 40 mph and elevated fire weather conditions.
- Best chance for rain over the next 7 days (and likely the next 2 weeks) comes Saturday evening in central WI that may start far enough west to clip far eastern MN into west central WI.
Area forecast discussion, Oct 3, 12:23 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1223 PM CDT Thu Oct 3 2024 .KEY MESSAGES... - A cold front Saturday will again bring southwest wind gusts in excess of 40 mph and elevated fire weather conditions. - Best chance for rain over the next 7 days (and likely the next 2 weeks) comes Saturday evening in central WI that may start far enough west to clip far eastern MN into west central WI. && .DISCUSSION... Issued at 310 AM CDT Thu Oct 3 2024 Surface analysis this morning shows a bubble high has developed over southern MN, which has resulted in calm winds developing behind a cold front that stretches across central Neb, northern Iowa and up to near Green Bay. Satellite imagery shows a band of clouds moving across the the North/South Dakota border associated with fgen in the h7-h6 layer. This forcing will slide east into central MN this morning, then slowly south across southern MN through the evening. Given the timing of the clouds, it will be cloudy all day in central MN, where highs today will struggle to reach 60, while lower 70s will be possible in south central MN, where sunny skies are expected for the morning before clouds arrive in the afternoon. There are indications that this frontal forcing will intensify this evening over south central and southeast MN as this forcing approaches a less stable airmass, allowing for some stronger vertical motion. The main question is will it be enough to produce precip. The NAMnest/ARWwrf/NSSLwrf all say some light rain will make it to the ground in far southern MN, but the HRRR has nothing until the band reaches northern Iowa. Looking at forecast soundings, the RAP/NAM/GFS all show a very deep (10k+ feet) and very dry sub-cloud layer that, in the absence of convective instability, should cause any precip generated between 12k and 15k above the ground to not make it to the ground. For that reason, we favor the idea of the dry HRRR and ECMWF and kept precip mention today to nothing more than sprinkles where we have it. Friday will feature a gradual return to southerly winds, clear skies, highs near 70, and afternoon humidities in the 20s. However, winds will remain light enough to preclude any threat of critical fire weather conditions. The next cold front arrives on Saturday and this one will be the strongest of the three we see this week (Monday and Wednesday were the other frontal days). Forecast soundings are categorized by deep, inverted-v boundary layers. This will promote gusty southwest winds, with gusts in excess of 40 mph possible. Though we'll have winds, the NBM continues to show dewpoints rising into the low 50s ahead of the front, which will generally keep afternoon humidities in the 30s, which will be the limiting for seeing critical fire weather conditions. As for precip potential, not much has changed with that, with a line of showers and thunderstorms expected to develop along the cold front during the late afternoon/early evening on Saturday. Where those storms develop is still in question, but models continue to point to initiation in western WI, which is where we continue to advertise PoPs near 30% by the St. Croix River, that increase to 50% over at Augusta and Ladysmith. Storms will be fairly progressive, so a quarter of an inch of rain is what can be expected for the lucky few, but most locations should see less than a tenth of an inch if they see anything at all. For Sunday through next week it is all about ridging. An upper ridge will amplify over the Rockies this weekend in the wake of the trough coming through here on Saturday. That ridge will then slowly slide east and setup shop over central North America for all of next week. This will send the jet well north into Canada and keep our run of dry weather going. This will also mean temperatures will continue to run above normal. Our coolest day will be Sunday, when highs will mostly be in the 60s. After that, temperatures will gradually warm on a daily basis. By the end of next week, we may be looking at widespread highs in the 80s once again. The one bright spot for next week is with the ridging overhead, we'll have much lighter winds through the depth of the troposphere, with no windy days expected that could drive more critical fire weather conditions. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1220 PM CDT Thu Oct 3 2024 Mid level CIGS will continue for the rest of daylight today before dropping back overnight, with clearing skies and light winds expected after 02-04z for all locations. Winds will be light and variable until after 12z, at which point the predominant direction should become 150-180 around 5-8kts. VFR and no major concerns for all locations. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ SAT...VFR. Wind S 10-20G30-35kts. SUN...VFR. Wind NW 10-15G20-25kts. MON...VFR. Wind NW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...TDH
Hazardous weather outlook, Oct 3, 3:16 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 316 AM CDT Thu Oct 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 316 AM CDT Thu Oct 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front is expected to move across the region on Saturday, likely bringing a return near critical fire weather conditions with breezy winds and low relative humidity values. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Frost Advisories in Minnesota, 2024Frost Advisories in Wisconsin, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.